Alert archive / Kansas / Heat Advisories in 2016

Heat Advisory 1, NWS Dodge City, KS

June 15, 2016Barber County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this heat advisory at Jun 15, 2016, 2:12 PM CDT for Barber County, Pratt County, Stafford County, Kansas. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 2:12 PM CDT (19:12 UTC)
Expired
Jun 16, 2016, 2:44 PM CDT
In force
25 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KDDC 151912
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT WED JUN 15 2016

KSZ066-081-090-160900-
/O.NEW.KDDC.HT.Y.0001.160615T1912Z-160617T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
PRATT...MEDICINE LODGE...KIOWA
212 PM CDT WED JUN 15 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THURSDAY. 

* HEAT INDICES...UP TO 108.

* IMPACTS...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE HEAT
  STRESS...HEAT CRAMPS AND POSSIBLE HEAT STROKE MORE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

   TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

   TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT
STROKE IS AN EMERGENCY...CALL 9 1 1.

&&

$$
2 follow-up statements
225 
WWUS73 KDDC 160747
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
247 AM CDT THU JUN 16 2016

KSZ066-081-090-162000-
/O.CON.KDDC.HT.Y.0001.000000T0000Z-160617T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
PRATT...MEDICINE LODGE...KIOWA
247 AM CDT THU JUN 16 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* HEAT INDICES...UP TO 108.

* IMPACTS...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE HEAT 
  STRESS...HEAT CRAMPS AND POSSIBLE HEAT STROKE MORE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

  TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

  TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT
STROKE IS AN EMERGENCY...CALL 9 1 1.

&&

$$
220 
WWUS73 KDDC 161944
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 16 2016

KSZ066-081-090-162045-
/O.CAN.KDDC.HT.Y.0001.000000T0000Z-160617T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
PRATT...MEDICINE LODGE...KIOWA
244 PM CDT THU JUN 16 2016

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HEAT
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jun 15, 12:12 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 15, 12:12 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
1212 PM CDT WED JUN 15 2016

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Wed Jun 15 2016

For today, upper level ridging will begin to bring on the heat wave
across the Central Plains. Highs will be around 100 degrees today
with mostly clear skies and southerly winds around 10 to 15 mph.
High dewpoints are also advecting in from Oklahoma with upper 60s to
around 70. A dryline is forecast to move to near Dodge City by later
afternoon which could be a focus for a few isolated thunderstorms.
With very high dewpoints and CAPE forecast of 3000 to 5000 J/kg
there could be some strong to possibly severe storms, along and east
of the dryline, if they can develop. Because of the very warm air
aloft, large hail is not the main threat, but gusty downdraft winds.
Nam model dewpoints are bit high with mid 70s to near 80 forecast
east of Dodge City. Also strong convective feedback shows on the Nam
with the overzealous dewpoints and CAPES. Will add a small pop to
cover for any storm that could develop, mainly east of a Hays to
Dodge City and Liberal line from late afternoon into the evening.
Also with such high dewpoints, heat advisory could be very close in
parts of south central Kansas, but with only marginal risk will not
go with a headline at this time.

Later tonight, overnight lows look very mild from the mid 60s far
west to near 70 from Dodge City and east. Winds back to the
southeast at 5 to 15 mph with the dryline mixing back west leading
to a humid night.

.LONG TERM...(Thursday through Tuesday)
Issued at 259 AM CDT Wed Jun 15 2016

For the period of Thursday into next Tuesday, the heat wave
continues as sprawling upper level high pressure builds into the
High Plains. Highs should be around 100 each day and mild nights of
65 to 75 degrees. At this time Heat advisory criteria appears
marginal at best mainly across south central Kansas where higher
dewpoints are forecast and will not have any headlines at this time.
Chances for any convection appear very remote without any real
surface boundaries forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1212 PM CDT Wed Jun 15 2016

VFR conditions should prevail through this period. Isolated
thunderstorms will be possible across central and south central
Kansas later this afternoon. Any storms that develop should stay
south and east of Dodge City. A low level jet is expected to
develop tonight once the boundary layer decouples which will
result in a period of low level wind shear overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  69  99  69 /  20  20  10  10
GCK  99  66 100  63 /   0   0   0   0
EHA  99  65  99  62 /   0   0   0   0
LBL 100  67 100  66 /  10  10  10   0
HYS 100  69 102  69 /  20  20  10  10
P28 101  73 101  73 /  20  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Gerard
Hazardous weather outlook, Jun 15, 4:15 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT WED JUN 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CDT WED JUN 15 2016 /315 AM MDT WED JUN 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO MAY
FORM LATE THIS AFTERNOON AND EARLY EVENING, NEAR AND EAST OF A
DRYLINE, MAINLY EAST OF A HAYS TO DODGE CITY TO LIBERAL LINE. THE
MAIN THREATS WILL BE STRONG DAMAGING WINDS, SMALL HAIL, FREQUENT
LIGHTNING, AND HEAVY LOCALIZED RAINFALL, IF ANY STORM CAN
DEVELOP.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...A HEAT WAVE CONTINUES WITH LITTLE IF ANY RAINFALL
FORECAST. TEMPERATURES MAY APPROACH HEAT ADVISORY CRITERIA MAINLY
IN PARTS OF SOUTH CENTRAL KANSAS.

HAZARDS WEATHER RISK...

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:10 PM CDTSpecial Weather StatementDDCStafford35 min
Jun 15, 4:22 PM CDTSevere Thunderstorm WarningDDCStafford15 min

Nearby

Heat Advisories in Kansas, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.